Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 347, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 1, 2012, 2:54 PM CDT for Alcorn County, Mississippi; Hardeman County, McNairy County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 2:54 PM CDT (19:54 UTC)
- Expired
- Aug 1, 2012, 3:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Alcorn County, MS, Hardeman County, TN, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 126 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1994 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826
WUUS54 KMEG 011954
SVRMEG
MSC003-TNC069-109-012045-
/O.NEW.KMEG.SV.W.0347.120801T1954Z-120801T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 345 PM CDT
* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED NEAR POCAHONTAS...OR NEAR BIG HILL POND STATE PARK...AND
MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORINTH...
SELMER AND BIG HILL POND STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3476 8854 3499 8883 3501 8891 3516 8878
3520 8871 3515 8841 3513 8839 3505 8838
3500 8838 3499 8837 3495 8836
TIME...MOT...LOC 1955Z 306DEG 15KT 3503 8875
$$1 follow-up statement
871
WWUS54 KMEG 012037 RRA
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT WED AUG 1 2012
MSC003-TNC069-109-012047-
/O.EXP.KMEG.SV.W.0347.000000T0000Z-120801T2045Z/
ALCORN MS-HARDEMAN TN-MCNAIRY TN-
337 PM CDT WED AUG 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCNAIRY...
SOUTHEASTERN HARDEMAN AND ALCORN COUNTIES WILL EXPIRE AT 345 PM
CDT...
AT 337 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3476 8854 3499 8883 3501 8891 3516 8878
3520 8871 3515 8841 3513 8839 3505 8838
3500 8838 3499 8837 3495 8836
TIME...MOT...LOC 2037Z 306DEG 15KT 3493 8858
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:22 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 1, 12:22 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT WED AUG 1 2012
.UPDATE... /ISSUED 1148 AM CDT WED AUG 1 2012/
UPDATED TO RAISE TEMPERATURES IN THE EAST AND EXPAND CHANCE POPS
EASTWARD FOR THIS AFTERNOON.
&&
.DISCUSSION...
THE MID SOUTH REMAINS ALONG THE EASTERN PERIPHERY OF THE UPPER
RIDGE CENTERED OVER THE SOUTHERN PLAINS. NEW CONVECTION IS NOW
BEGINNING TO GENERATE ALONG OUTFLOW BOUNDARIES GENERATED BY A
DECAYED MCS (MESOSCALE CONVECTIVE SYSTEM) THAT HAS MOVED INTO
WESTERN PORTIONS OF THE MID SOUTH. THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE WITH MLCAPES BETWEEN 1500-2500 J/KG...BUT
THERE REMAINS SOME RESIDUAL SUBSIDENCE/CAPPING AS NOTED BY SLOW
DEVELOPMENT OF ONGOING CONVECTION. AS HEATING CONTINUES...THE
ATMOSPHERE SHOULD CONTINUE TO DESTABILIZE ACROSS WESTERN SECTIONS
SO A STRONG STORM CANNOT BE RULED OUT LATER THIS AFTERNOON.
COVERAGE SHOULD STILL REMAIN SCATTERED EVEN ACROSS WESTERN AREAS.
TEMPERATURES WILL BE ABLE TO SOAR INTO THE UPPER 90S IN THE WEST
WITH BREAKS IN CLOUD COVER AND NEAR OR TOP 100 DEGREES EAST OF THE
MISSISSIPPI RIVER WITH LESS CLOUD COVER. HIGH HUMIDITY WILL
CONTINUE WITH LOW TO MID 70S DEWPOINTS PERSISTING.
UPDATES TO THE FORECAST AND GRIDS HAVE BEEN SENT.
JLH
&&
.PREV DISCUSSION... /ISSUED 314 AM CDT WED AUG 1 2012/
CURRENTLY THE MIDSOUTH WAS MOSTLY CLEAR WITH A FEW AREAS SEEING
PATCHY FOG. TEMPERATURES WERE RUNNING A FEW DEGREES COOLER THAN
LAST NIGHT DUE TO THIS RADIATIONAL COOLING...WITH WINDS EITHER
CALM OR LIGHT FROM THE SOUTH. RADAR WAS SHOWING AN AREA OF SHOWERS
AND A FEW THUNDERSTORMS ACROSS SOUTHWEST MISSOURI AND NORTH
CENTRAL ARKANSAS. MOVEMENT OF ACTIVITY WAS TOWARDS THE SOUTHEAST
AT 35 MPH.
FOR TODAY AND THURSDAY...PATCHY FOG EXPECTED TO PERSIST THROUGH 7 AM
THIS MORNING WITH VISIBILITIES AT TIMES DOWN TO ONE MILE. AFTER
SUNRISE THICKER CLOUD COVER FROM UPSTREAM CONVECTION WILL MOVE
INTO THE WESTERN HALF OF THE MIDSOUTH WITH A FEW SHOWERS LIKELY TO
PUSH INTO EASTERN ARKANSAS BEFORE 10 AM. MODELS ARE IN GOOD
AGREEMENT THAT A SHORTWAVE TROUGH SEEN ON WATER VAPOR ACROSS THE
CENTRAL CORN BELT WILL DROP SOUTHEAST THIS AFTERNOON SPREADING THE
RISK FOR ISOLATED STORMS EASTWARD THROUGH THE REMAINDER OF THE
MIDSOUTH COUNTIES. THICKEST CLOUD COVER THOUGH WILL REMAIN OVER THE
WESTERN HALF OF THE CWA. FOR THAT REASON HAVE LOWERED TEMPERATURES
A COUPLE OF DEGREES AND CANCELLED THE EXCESSIVE HEAT WATCH IN THE
SOUTHWEST DELTA COUNTIES. MORE SUN WILL BE SEEN FURTHER EAST WITH
TEMPERATURES LIKELY TO BE SLIGHTLY WARMER THAN YESTERDAY.
DEWPOINTS WILL REMAIN IN THE LOW TO MID 70S WITH HEAT INDICES
TOPPING OUT INTO THE 104-108F RANGE. THUS THE EXTENSION OF THE
HEAT ADVISORY EASTWARD APPEARS TO BE ON TRACK. WILL ALSO LEAVE THE
MENTION OF AN ISOLATED STRONG STORM IN THE HWO...WITH CONVECTION
EXPECTED TO WANE TONIGHT BEHIND THE SHORTWAVE. NEARLY THE SAME
PATTERN IS SHAPING UP FOR THURSDAY WITH THE SLIGHTLY BETTER
CHANCES FOR RAIN REMAINING ALONG AND WEST OF THE MISSISSIPPI
RIVER. TEMPERATURES WILL COOL TO MORE WIDESPREAD MID 90S AND A HEAT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH. WILL ALLOW
THE DAY CREW TO NARROW THAT POSSIBILITY DOWN.
FRIDAY THROUGH SUNDAY...MODELS INDICATE INCREASED RAIN CHANCES THIS
PERIOD AS A MIDWEST COLD FRONT/SHORTWAVE APPROACHES THE REGION.
THE GFS AND NAM ARE MORE BULLISH WITH THE STRENGTH OF BOTH
FEATURES THAN THE EURO AND ARE SLIGHTLY FASTER. HAVE TAKEN A BLEND
OF THE MODELS WITH POPS EXPECTED IN THE 30 TO 50 PERCENT RANGE
EACH DAY. A BETTER CHANCE OF A SEVERE STORM IS ALSO NOTED FOR THIS
TIME FRAME. TEMPERATURES WILL HOLD INTO THE LOW AND MID 90S WITH
A MIX OF CLOUDS AND SUN. DEWPOINTS SHOULD REMAIN IN THE 70S...WITH
UPPER 60S DIPPING INTO THE NORTHERN COUNTIES BEHIND THE FRONT BY
SUNDAY. FOR NOW...HEAT INDICES APPEAR TO BE BELOW 104 DEGREES.
EXTENDED PERIOD...LINGERING CONVECTION IS ANTICIPATED ACROSS THE FAR
SOUTH ON MONDAY AND TUESDAY AS THE FRONT DISSIPATES OVER THE MID
DEEP SOUTH. LIGHT NORTH WINDS WILL TEMPORARILY DRY OUT THE
NORTHERN HALF OF THE MIDSOUTH...WITH HIGH TEMPERATURES REMAINING
IN THE 90 TO 95 DEGREE RANGE.
JAB
&&
.AVIATION...
18Z TAF SET
SHRAS CONTINUE TO DRIFT SOUTHEASTWARD ACROSS THE CWA. THE SHRAS
ARE ASSOCIATED WITH A DISTURBANCE. BOTH THE HRRR AND NAM SHOW THAT
ACTIVITY MAY BLOSSOM OVER THE NEXT COUPLE OF HOURS AS THE
DISTURBANCE INTERACTS WITH DAYTIME HEATING. AN ANOTHER DISTURBANCE
CURRENTLY OVER EASTERN KANSAS MAY ALSO MOVE INTO THE AREA LATER
TONIGHT FOLLOWED BY ANOTHER ONE BY 12Z. THIS GIVES AT LEAST KJBR
AND POSSIBLY KMEM MULTIPLE CHANCES OF SEEING A SHRA/TSRA.
PINPOINTING TIMING TOO HARD AT THIS POINT. WILL HAVE TEMPO GOING
AT ONSET OF TAFS FOR WHAT IS CURRENTLY GOING ON THEREAFTER WILL
JUST USE VICINITY WORDING. SOME PATCHY FOG MAY ALSO DEVELOP AT
KMKL OVERNIGHT.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 99 78 97 77 / 30 20 30 20
MKL 98 72 97 73 / 20 20 20 20
JBR 97 75 96 76 / 30 30 30 20
TUP 98 73 98 74 / 20 10 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Aug 1, 3:26 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 326 AM CDT WED AUG 1 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 326 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE MIDSOUTH TODAY. ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON. STRONG GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED STRONG STORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY. EXCESSIVE HEAT WILL BE POSSIBLE ACROSS THE MIDSOUTH THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JAB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Tippah, Union | 29 min |
| Aug 1, 2:34 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 41 min |
| Aug 1, 3:08 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc | 29 min |
| Aug 1, 3:14 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah | 31 min |
| Aug 1, 3:45 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 45 min |
| Aug 1, 4:17 PM CDT | Special Weather Statement | MEG | Pontotoc | 28 min |
| Aug 1, 4:18 PM CDT | Special Weather Statement | MEG | Itawamba | 27 min |
| Aug 1, 4:20 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 26 min |
| Aug 1, 4:24 PM CDT | Special Weather Statement | MEG | Calhoun | 36 min |
| Aug 1, 4:25 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 50 min |
| Aug 1, 4:32 PM CDT | Special Weather Statement | MEG | Monroe | 28 min |
| Aug 1, 4:36 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc | 39 min |
| Aug 1, 4:53 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 33 min |
| Aug 1, 5:14 PM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Pontotoc | 91 min |
| Aug 1, 5:15 PM CDT | Special Weather Statement | MEG | Calhoun | 30 min |
| Aug 1, 5:28 PM CDT | Special Weather Statement | MEG | Calhoun | 47 min |
| Aug 1, 4:24 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 9 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.